Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 48, NWS Wilmington, NC

June 16, 2001Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 16, 2001, 4:43 PM EDT for Horry County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 2001, 4:43 PM EDT (20:43 UTC)
Expired
Jun 16, 2001, 5:30 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:55 PM EDTHail 1Loris, SCHam radio operator reported quarter size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1861 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WUUS52 KILM 162044 RRA
SVRILM
SCC051-162130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
443 PM EDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 530 PM EDT

* AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER        
  LORIS...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GREEN SEA AT 510 PM EDT
   ALLSBROOK AT 530 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$
PJN


LAT...LON 3388 7858 3415 7891 3402 7925 3366 7900

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:34 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 16, 2:34 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON, NC
234 PM EDT SAT JUN 16 2001

A COLD FRONT ASSOCIATED WITH AN UPPER TROUGH PUSHING THROUGH THE
GREAT LAKES WILL MOVE THROUGH THE AREA TONIGHT...BRINGING A CHANCE
OF SHOWERS AND THUNDERSTORMS THIS EVENING.  AS THE REMNANTS OF
ALLISON AND THE FRONT MOVE OUT TO SEA ON SUNDAY...HIGH PRESSURE WILL
BUILD INTO THE AREA BRINGING FAIR WEATHER THROUGH THE MIDDLE OF THE
WEEK.

MECHANISMS FOR LIFT ARENT TOO IMPRESSIVE TONIGHT AS CONVERGENCE
ALONG THE FRONT LOOKS TO BE LIMITED.  HOWEVER...WITH CONVECTION
ALREADY POPPING IN CONFLUENT W-NW FLOW IN THE WAKE OF ALLISON...WILL
GO WITH CHC POPS FOR TONIGHT AS THE ATMOSPHERE IS RATHER UNSTABLE.
NO POPS...OTHER THAN 10 PERCENT FOR POTENTIAL SEA BREEZE ACTION
BEYOND TONIGHT.

IN THE EXTENDED...NEXT CHANCE OF PRECIP LOOKS TO BE WITH A COLD
FRONT WHICH IS EXPECTED TO AFFECT THE AREA FRIDAY INTO SATURDAY.

CWF: LIGHT W-SW WINDS ARE EXPECTED TO BECOME NORTH AROUND DAYBREAK
SUN. N WINDS SUN SHOULD BECOME NE LATE AND CONTINUE INTO MON.

PRELIMINARY NUMBERS:
FCSTID = 31
ILM   71  88  68  88 /  40  10   0  10
LBT   70  90  68  89 /  40  10   0   0
FLO   70  90  68  89 /  40  10   0   0
MYR   71  88  68  88 /  40  10   0  10

.ILM...
NC...NONE.
SC...NONE.

RAN

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.